When I woke up this morning, I had a funny taste in my mouth. I soon began to brush my teeth and was horrified as I took my toothbrush out of my mouth to see the bristles looked like I had been scrubbing the toilet with my toothbrush. Since I knew that I would never actually scrub anything with a toothbrush, panic set in quickly.
I spit (I know it is disgusting, but I warned you) and that had black stuff in it too. I looked at my tongue and it was black. AAAAAHHHHHHHHHHHHHHHHHHHHHHHHHH (really… it deserves so many h’s). By this point I was so freaked out that I grabbed a disinfectant wipe and started wiping my tongue with it. I know…I just panicked.
I also grabbed my trusty steed (iPhone) and immediately started google-ing. Of course the first thing I came across is something called “Black Hairy Tongue“, caused by bad oral hygiene which although is said to be easily treatable, could be deadly due to heart attacks from hearing the name *slight exaggeration possible. I (unlike Jessica Simpson) brush my teeth, and practice good oral care, so this self-diagnosis did not quite seem to fit.
Therefore I assumed I had contacted Black Death, also known as the Bubonic plague. My symptoms actually did not fit that diagnosis either, but it sounded better than Black Hairy Tongue, so I was about to officially go to the ER with my diagnosis until I stumbled onto this: Tina Silva’s Blog.
As I read through the hundreds of responses, I realized that she really had figured out the cause of my predicament. Pepto-Bismol. I took one of those chewable tablets last night right before I went to bed (after I had already brushed my teeth).
Here is what their website says about this issue: The active ingredient in Pepto-Bismol contains bismuth. When a small amount of bismuth combines with trace amounts of sulfur in your saliva and gastrointestinal tract, a black-colored substance (bismuth sulfide) is formed. This discoloration is temporary and harmless. It can last several days after you stop taking Pepto-Bismol. Individual bowel habits, your age (the intestinal tract slows down with age), and the amount of the product taken all help to determine how long Pepto-Bismol is in your system.
What it doesn’t say is: This product may cause emotional issues, heart/panic attacks, misuse of disinfectant wipes, and other serious issues resulting from the possible appearance of a black tongue when you wake up. I have taken Pepto before, but this is the first time the tongue thing has happened. Anyway, for the most part it brushed off the third or fourth time I scrubbed my tongue, but it still looks darker than normal.
Okay, writing about it has helped my heart stop racing so fast and the panic is beginning to subside, so thanks WordPress for the outlet, and readers please spread the word about this crazy, not often mentioned, possible side effect of taking Pepto-Bismol.
I think I might go brush my tongue one more time…